Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

July 30, 2011Douglas County, Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 30, 2011, 3:56 AM CDT for Douglas County, Todd County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2011, 3:56 AM CDT (08:56 UTC)
Expired
Jul 30, 2011, 5:00 AM CDT
In force
64 min
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 172 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WWUS83 KMPX 300856
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 AM CDT SAT JUL 30 2011

MNZ041-042-047>049-301000-
DOUGLAS-POPE-STEARNS-STEVENS-TODD-
356 AM CDT SAT JUL 30 2011

AT 349 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG 
THUNDERSTORM 3 MILES SOUTHWEST OF HOFFMAN OR JUST SOUTHWEST OF ELBOW 
LAKE. THIS STORM WAS MOVING EAST AT 40 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CYRUS.
  KENSINGTON.
  FARWELL.
  HOLMES.
  GARFIELD.
  ALEXANDRIA.

LAT...LON 4565 9468 4561 9577 4576 9584 4577 9577
      4592 9577 4614 9466
TIME...MOT...LOC 0855Z 262DEG 36KT 4581 9574

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 29, 11:29 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 29, 11:29 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1129 PM CDT FRI JUL 29 2011

.AVIATION... /06Z TAF ISSUANCE/

FOG LIKELY ONCE AGAIN THIS MORNING AT KRNH AND KEAU WITH MOIST
CONDITIONS IN PLACE AS WELL AS THE HYDROLAPSE INCREASING WITH
HEIGHT. INDICATED SIMILAR VISIBILITIES TO THOSE THAT OCCURRED
EARLY FRIDAY MORNING. KSTC COULD ALSO SEE SOME FOG...BUT
CONFIDENCE IS LOWER DUE TO APPROACHING CLOUDINESS FROM THE
DAKOTAS AND A TEMPO GROUP WAS USED. THUNDERSTORMS OVER THE CENTRAL
DAKOTAS MAY REACH KAXN AFTER 09Z IF THEY HOLD TOGETHER. SHORT
RANGE GUIDANCE SUGGESTS THAT THE ACTIVITY MAY PASS TO THE NORTH
OF THEM THROUGH FRIDAY MORNING. THEREFORE USED VCSH/CB TO INDICATE
THE THREAT. THE SURFACE PRESSURE GRADIENT ACROSS THE TAF SITES
WILL TIGHTEN ON SATURDAY AHEAD OF AN APPROACHING COLD FRONT. NAM
GUIDANCE INDICATES SURFACE WINDS A LITTLE STRONGER THAN PREVIOUSLY
FORECAST WITH 12-16 KNOTS LIKELY BY MID TO LATE MORNING. GUSTS TO
25 KNOTS LIKELY AS WELL FOR KAXN AND KRWF. UNCERTAINTY REMAINS ON
WHETHER OR NOT THUNDERSTORMS DEVELOP ACROSS CENTRAL AND SOUTHERN
MN SATURDAY EVENING AND INTO WEST CENTRAL WI OVERNIGHT. MUCH
HIGHER CONFIDENCE FOR STORMS OVER THE NORTH THIRD OF MN AND FAR
NORTHERN WI. WILL KEEP THE MENTION OF VCSH/CB FOR NOW.

KMSP...SMALL CHANCE FOR MVFR VISIBILITY IN BR/HZ BETWEEN 10Z-13Z
BUT APPROACHING HIGH LEVEL CLOUDINESS FROM THE WEST SHOULD KEEP
THINGS VFR. OTHERWISE...SHOWER/THUNDERSTORM ACTIVITY EXPECTED TO
STAY WELL NORTH OF THE AIRPORT THROUGH THE DAY. THERE WILL BE A
CHANCE FOR SHOWERS/THUNDERSTORMS SATURDAY NIGHT AS A COLD FRONT
MOVES THROUGH AFTER 31/06Z.

&&

.DISCUSSION... /ISSUED 204 PM CDT FRI JUL 29 2011/

LATEST WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSES CONTINUE TO
SHOW A BROAD RIDGE ENCOMPASSING MOST OF THE CONUS... WITH ZONAL
FLOW NEAR THE CANADIAN BORDER AND NEGATIVE HEIGHT ANOMALIES
GENERALLY NORTH OF THE BORDER WELL INTO CANADA. THE OVERALL LARGE
SCALE PATTERN STILL LOOKS TO CHANGE THROUGH THE PERIOD. WEATHER IN
OUR NECK OF THE WOODS PRIMARILY LOOKS TO BE A REPEATING PATTERN OF
WEAK SOUTHERN CANADIAN HIGH PRESSURE AND SLIGHT COOLING/DRYING...
FOLLOWED BY WARM ADVECTION AND PCPN CHANCES... FOLLOWED BY SOUPY
WARM SECTOR OCCUPATION... FOLLOWED BY WEAK COLD FRONTAL PASSAGE
AND PCPN CHANCES... THEN THE RETURN OF THE WEAK SOUTHERN CANADIAN
HIGH PRESSURE. THE PROBLEM IS THAT THE TIMING OF EACH PHASE CAN
AND UNDOUBTEDLY WILL CHANGE A BIT AS WE WORK THROUGH THE UPCOMING
WEEK... RESULTING IN EITHER INCORRECTLY OMITTING OR INCLUDING PCPN
CHANCES IN THE FORECAST... AND UNDERDOING OR OVERDOING
TEMPERATURES DUE TO TIMING OF CLOUD COVER AND ANY PCPN.

WILL FOLLOW THE PATH OF LEAST RESISTANCE FOR NOW... AND GO WITH A
CONSENSUS APPROACH OF NEW GUIDANCE... WHILE LEANING HEAVILY ON THE
PREVIOUS FORECAST. THAT BEING SAID... WILL TRY TO INCLUDE A BIT
MORE DETAIL FOR TWO MAIN WINDOWS OF TIME... THOSE BEING THE SYSTEM
WHICH WILL MOVE THROUGH THE AREA SATURDAY INTO SUNDAY... AND THE
SYSTEM EXPECTED TO IMPACT THE REGION LATE MONDAY AND TUESDAY. THE
LION/S SHARE OF MODEL DIFFERENCES ARE NOT WITH THE LARGE SCALE...
BUT RATHER IN SMALL SCALE CONVECTIVE DIFFERENCES... ALTHOUGH SOME
OF THOSE DIFFERENCES ALSO HAVE SOME UPSCALE FEEDBACK AND INFLUENCE
THE SOLUTIONS AS THINGS EVOLVE OVER TIME. SO... USED A BLENDED
APPROACH FOR THE MODEL INPUTS INTO THE FORECAST... CONSISTING
MAINLY OF SREF/GFS/ECMWF... BUT ALSO LEANED HEAVILY ON THALER QG
DIAGNOSTICS OF THE GFS AND ECMWF TO BETTER DETERMINE IF/WHEN THERE
ARE LARGER SCALE SIGNALS FOR MORE WIDESPREAD PCPN AND CLOUD COVER
VS CONVECTIVELY-DEPENDENT SENSIBLE WEATHER.

IT LOOKS LIKE WE SHOULD HAVE SUFFICIENT RIDGING AND ASSOCIATED
SUBSIDENCE/DRY AIR TO KEEP PCPN AT BAY THROUGH THE NIGHT TONIGHT.
THE ONLY EXCEPTION COULD BE OVER THE FAR WEST/NORTHWEST CWFA...
WHERE RETURN FLOW LATE TONIGHT COULD BRING SOME SHRA/TSRA INTO THE
AREA. ISENTROPIC ASCENT... FRONTOGENESIS... AND ITS INTERACTION
WITH ELEVATED INSTABILITY LOOKS TO BE BEST NORTHWEST OF OUR
AREA... BUT DID INCLUDE SOME LOW POPS OVER THE FAR WEST/NORTHWEST
OVERNIGHT TO ACCOUNT FOR THE POSSIBILITY OF SOME ACTIVITY WORKING
INTO THE AREA. ALSO INCLUDED SOME PATCHY/AREAS OF FOG LATE
TONIGHT... MAINLY OVER THE EAST/SOUTHWEST WHERE BETTER BOUNDARY
LAYER MOISTURE... MOSTLY CLEAR SKIES... AND LIGHT WINDS WILL BE
MOST PREVALENT.

FOR SATURDAY... BROUGHT CHANCES FOR SHRA/TSRA INTO MOST OF THE
WEST AND NORTH CENTRAL CWFA AS A SHORTWAVE THROUGH CURRENTLY
MOVING TOWARD THE NORTHERN ROCKIES WORKS TOWARD THE AREA... AND
PUSHES A WEAK SURFACE FRONT OUT AHEAD OF IT. ANY WARM ADVECTION
PCPN LOOKS LIKE IT WILL BE NORTH OF OUR AREA DURING THE DAY...
ALTHOUGH THE NORTH CENTRAL CWFA COULD BE CLIPPED... ESPECIALLY IF
THERE IS ANY LINGERING BOUNDARY IN THE AREA FROM SOMETHING THAT
MOVES BY TO THE NORTH LATE TONIGHT OR DURING THE MORNING. THE
WESTERN AND EVENTUALLY CENTRAL PART OF THE AREA WILL SEE BETTER
CHANCES FOR PCPN DURING THE AFTERNOON AND EARLY EVENING HOURS AS
THE SURFACE FRONT/TROUGH WORKS INTO THE AREA. INSTABILITY LOOKS
ROBUST WITH MLCAPE VALUES IN EXCESS OF 3000 J/KG PROGGED. DEEP
LAYER SHEAR LOOKS MARGINAL FOR GOOD CONVECTIVE ORGANIZATION...
GENERALLY RUNNING AROUND 25-30KT... BUT SOME BETTER VALUES NEAR
35-40KT ARE SUGGESTED OVER THE NORTHERN CWFA. MLCIN VALUES AOA 100
J/KG LOOK TO STICK AROUND OVER MUCH OF THE AREA THROUGH THE
DAY... WITH LOWER VALUES JUST AHEAD OF THE FRONTAL BOUNDARY. SO...
FOR NOW KEPT POPS OVER MAINLY THE NORTHWEST HALF OF THE CWFA
THROUGH THE DAY ON SATURDAY... THEN BROUGHT THEM EAST INTO THE
REMAINDER OF THE AREA SATURDAY NIGHT AS THE FRONT CONTINUES EAST.
THE BEST LARGE SCALE FORCING IS FOCUSED NORTH OF OUR AREA WITH
THIS SYSTEM... SO KEPT POPS AOB 50 FOR NOW... WITH THE HIGHEST
VALUES SKIRTING THE NORTHERN CWFA FROM SATURDAY AFTERNOON THROUGH
THE EVENING. HOWEVER... WHERE STORMS ARE ABLE TO DEVELOP THERE IS
SOME POTENTIAL FOR SEVERE STORMS... WITH DOWNBURST WINDS AND LARGE
HAIL BEING THE MOST LIKELY HAZARDS UNLESS LOW LEVEL SHEAR IS ABLE
TO INCREASE TO HIGH VALUES THAN THE 10-15KT THAT IS TYPICALLY
INDICATED BY THE GUIDANCE AT THIS POINT.

ALLOWED THE CHANCES FOR SHRA/TSRA TO SAG SOUTHEAST OVERNIGHT
SATURDAY INTO SUNDAY AS THE FRONTAL BOUNDARY STARTS TO WASH OUT AS
IT MOVES THROUGH THE SOUTHERN AND EASTERN PORTION OF THE AREA.
KEPT SOME POPS OVER THE FAR SOUTHEAST PART OF THE CWFA THROUGH THE
DAY ON SUNDAY GIVEN THE EXPECTED PROXIMITY OF THE BOUNDARY AND
LINGERING INSTABILITY. WEAK HIGH PRESSURE SHOULD THEN BUILD BACK
INTO THE AREA SUNDAY NIGHT... SO WENT POP-FREE FOR THAT TIME
FRAME. HOWEVER... RETURN FLOW LOOKS TO SETUP QUICKLY OVER THE WEST
AGAIN ON MONDAY... SO CHANCES FOR PCPN RETURN TO THAT AREA IN THE
MORNING. WARM ADVECTION WITH THE RETURNING BOUNDARY LOOKS TO
OVERSPREAD MUCH OF THE REMAINDER OF THE AREA MONDAY AFTERNOON INTO
MONDAY EVENING... SO BROUGHT CHANCE POPS EASTWARD THROUGH THAT
TIME. GUIDANCE IS A BIT MORE ROBUST WITH THIS SYSTEM THAN
SATURDAY/S SHORTWAVE AND FRONTAL BOUNDARY... SO ACTUALLY HAVE
SLIGHTLY HIGHER POPS MONDAY AFTERNOON AND NIGHT THAN ON SATURDAY
AT THIS POINT. LOWERED HIGH TEMPERATURE EXPECTATIONS SOME ON
MONDAY GIVEN A BIT MORE CONFIDENCE IN CLOUD COVER AND PCPN MOVING
INTO THE AREA DURING THE AFTERNOON... BUT IF TIMING CHANGES AND
CLOUDS AREN/T AS PREVALENT THEY WOULD POTENTIALLY NEED TO BE
BUMPED UP A FAIR AMOUNT.

HIGH PRESSURE AND RIDGING BEHIND THIS SYSTEM LOOKS TO MOVE INTO
THE AREA BY TUESDAY NIGHT... AND FOR NOW IT LOOKS LIKE IT SHOULD
HANG ON THROUGH WEDNESDAY... SO ALLOWED FOR A DRY PERIOD ACROSS
THE AREA. BUT... THE BROKEN RECORD LOOKS TO PLAY AT LEAST ONE MORE
TIME THURSDAY INTO FRIDAY AS YET ANOTHER ROUND OF WARM
ADVECTION... WARM SECTOR... COLD FRONT LOOKS TO OCCUR. FOR NOW...
ONLY INCLUDED SOME CHANCE POPS WITH THE INITIAL RETURN FLOW PERIOD
PROGGED LATE WEDNESDAY NIGHT AND THURSDAY. SINCE THERE IS SOME
DISAGREEMENT ON WHEN THE COLD FRONT AND UPPER WAVE ASSOCIATED WITH
IT WILL SWING THROUGH THE AREA... KEPT FRIDAY POP-FREE... BUT
CERTAINLY WOULDN/T BE SHOCKED IF POPS NEED TO BE ADDED WITH LATER
FORECASTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/TRH
Hazardous weather outlook, Jul 29, 9:57 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
957 PM CDT FRI JUL 29 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301630-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
957 PM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS CENTRAL MINNESOTA.
THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA SATURDAY
AND SATURDAY NIGHT...AND AGAIN FROM MONDAY INTO TUESDAY. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS SATURDAY AND SATURDAY NIGHT
COULD BE SEVERE...PRIMARILY OVER CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jul 30, 3:56 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 AM CDT SAT JUL 30 2011

MNZ041-042-047>049-301000-
DOUGLAS-POPE-STEARNS-STEVENS-TODD-
356 AM CDT SAT JUL 30 2011

AT 349 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF HOFFMAN OR JUST SOUTHWEST OF ELBOW
LAKE. THIS STORM WAS MOVING EAST AT 40 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CYRUS.
  KENSINGTON.
  FARWELL.
  HOLMES.
  GARFIELD.
  ALEXANDRIA.

LAT...LON 4565 9468 4561 9577 4576 9584 4577 9577
      4592 9577 4614 9466
TIME...MOT...LOC 0855Z 262DEG 36KT 4581 9574

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:53 AM CDTSpecial Weather StatementMPXMille Lacs52 min
Jul 30, 10:32 AM CDTSpecial Weather StatementMPXChisago, Isanti, Kanabec58 min
Jul 30, 11:48 AM CDTSevere Thunderstorm WarningMPXStevens42 min
Jul 30, 1:07 PM CDTSpecial Weather StatementMPXLac qui Parle53 min
Jul 30, 6:06 PM CDTSevere Thunderstorm WarningMPXTodd54 min
Jul 30, 6:54 PM CDTSevere Thunderstorm WarningMPXTodd51 min
Jul 30, 6:58 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison62 min
Jul 30, 11:24 AM CDTSpecial Weather StatementMPXBarron, Polk66 min
Jul 30, 12:14 PM CDTSpecial Weather StatementMPXBarron, Polk76 min
Jul 30, 12:48 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Polk, Rusk, Saint Croix72 min
Jul 30, 1:15 PM CDTAreal Flood AdvisoryMPXBarron, Chippewa, Dunn, Rusk3 hr
Jul 30, 1:59 PM CDTSpecial Weather StatementMPXChippewa, Dunn61 min
Jul 30, 2:04 PM CDTSevere Thunderstorm WarningMPXDunn, Saint Croix41 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.